H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Tachyphylaxis to the Sedative Action of Mirtazapine

Unusual clinical course, Unusual or unexpected effect of treatment, Patient complains / malpractice, Adverse events of drug therapy

Georgios Papazisis, Spyridon Siafis, Dimitrios Tzachanis

(Department of Clinical Pharmacology, School of Medicine, Aristotle University of Thessaloniki, Thessaloniki, Greece)

Am J Case Rep 2018; 19:410-412

DOI: 10.12659/AJCR.908412

Published: 2018-04-07


BACKGROUND: The pharmacological term tachyphylaxis is used to describe rapidly occurring response desensitization, a situation where the biological response to a given drug dose diminishes when it is given continuously. This pharmacological phenomenon is well observed in some drug categories such as ephedrine, nitrates, beta blockers and H2 antagonists. Mirtazapine is a widely-used antidepressant with a multimodal mechanism of action.
CASE REPORT: In the present case, we report rapid onset and consistent tachyphylaxis regarding the sedative action of mirtazapine in a 30-year-old female.
CONCLUSIONS: To our knowledge this is the first reported case of rapid onset and consistent tachyphylaxis to the sedative effect of mirtazapine confirming the complexity of the pharmacological profile of the drug.

Keywords: Conscious Sedation, Histamine Antagonists, Tachyphylaxis



Back